Article: article from journal or magazin.
Liver/biliary injuries following chemoembolisation of endocrine tumours and hepatocellular carcinoma: lipiodol vs. drug-eluting beads
1600-0641 (Electronic)0168-8278 (Linking)
Guiu, BorisDeschamps, FredericAho, SergeMunck, FloreDromain, ClarisseBoige, ValerieMalka, DavidLeboulleux, SophieDucreux, MichelSchlumberger, MartinBaudin, Ericde Baere, ThierryengComparative StudyEngland2011/10/27 06:00J Hepatol. 2012 Mar;56(3):609-17. doi: 10.1016/j.jhep.2011.09.012. Epub 2011 Oct 23.
BACKGROUND & AIMS: Transarterial chemoembolisation (TACE) is usually performed by injecting an emulsion of a drug and iodised oil. Drug-eluting beads (DEBs) have undeniable pharmacological advantages by offering simultaneous embolisation and sustained release of the drug to the tumour. No data are currently available on liver/biliary injury following DEB-TACE. This study describes and compares liver/biliary injuries encountered with TACE in tumours developed in cirrhotic (hepatocellular carcinoma (HCC)) and non-cirrhotic (endocrine tumours (NETs)) livers. METHODS: In consecutive patients treated for a well-differentiated metastatic NET (n=120) or a HCC (n=88), 684 CT- and MR-scans were analysed. Liver/biliary injuries were classified as follows: dilated bile duct, portal vein narrowing, portal venous thrombosis and biloma/liver infarct. A generalised estimating equation logistic regression model was used. RESULTS: A liver/biliary injury followed 17.2% (82/476) of sessions in 30.8% (64/208) of patients. The occurrence of liver/biliary injury was associated with DEB-TACE (OR=6.63; p<0.001) irrespectively of the tumour type. Biloma/parenchymal infarct was strongly associated with both DEB-TACE (OR=9.78; p=0.002) and NETs (OR: 8.13; p=0.04). Biloma/liver infarcts were managed conservatively but were associated with an increase in serum levels of aspartate aminotransferase, alanine aminotransferase, alkaline phosphatases, and gamma glutamyl transpeptidase (p=0.005, p=0.005, p=0.012, and p=0.006, respectively). CONCLUSIONS: Liver/biliary injuries are independently associated with DEB-TACE. Biloma/liver infarct, the most serious injury, is independently associated with both DEB-TACE and NETs. The absence of such an association in TACE of HCC may be explained by the hypertrophied peribiliary plexus observed in cirrhosis, which protects against the ischemic/chemical insult of bile ducts. We suggest caution when using DEB-TACE in the non-cirrhotic liver.
Antineoplastic Agents/administration & dosage/adverse effects, Biliary Tract Diseases/*chemically induced, Carcinoma, Hepatocellular/*drug therapy, Chemoembolization, Therapeutic/*adverse effects/methods, Cisplatin/administration & dosage/adverse effects, Ethiodized Oil/administration & dosage/*adverse effects, Follow-Up Studies, Humans, Infarction/chemically induced, Liver Diseases/*etiology, Liver Neoplasms/*drug therapy, Logistic Models, Microspheres, Neuroendocrine Tumors/drug therapy, Portal Vein, Retrospective Studies, Venous Thrombosis/chemically induced
Last modification date